Alert archive / Montana / Tornado Warnings in 2014

Tornado Warning 5, NWS Billings, MT

June 17, 2014Carter County, Montana

NWS Billings, MT issued this tornado warning at Jun 17, 2014, 2:15 PM MDT for Carter County, Montana. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 2:15 PM MDT (20:15 UTC)
Expired
Jun 17, 2014, 3:00 PM MDT
In force
45 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 187 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:27 PM MDTTORNADO10 Wnw Capitol, MTTORNADO TOUCHING DOWN...LIFTING BACK UP...AND TOUCHING DOWN AGAIN. ON THE GROUND AS OF 227PM. LOCATION ESTIMATED BY RADAR
Jun 17, 3:08 PM MDTTORNADO9 Nw Capitol, MTSPOTTER STILL WATCHING TORNADO ON THE GROUND. FURTHER PICTURE CONFIRMATION RECEIVED ON SOCAIL MEDIA. LOCATION ESTIMATED ON RADAR.
Jun 17, 3:08 PM MDTTORNADO9 Nw Capitol, MTSPOTTER STILL WATCHING TORNADO ON THE GROUND. FURTHER PICTURE CONFIRMATION RECEIVED ON SOCIAL MEDIA. LOCATION ESTIMATED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:31 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WFUS55 KBYZ 172015
TORBYZ
MTC011-172100-
/O.NEW.KBYZ.TO.W.0005.140617T2015Z-140617T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA...

* UNTIL 300 PM MDT
    
* AT 214 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 10
  MILES SOUTHWEST OF CAMP CROOK...OR 31 MILES WEST OF BUFFALO...AND
  MOVING EAST AT 20 MPH.

  IN ADDITION...AT 115 PM HAIL TO THE SIZE OF HALF DOLLARS WAS 
REPORTED NEAR RIDGWAY

* LOCATIONS IMPACTED INCLUDE...
  CAPITOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4538 10432 4555 10436 4559 10422 4562 10404
      4539 10404
TIME...MOT...LOC 2014Z 261DEG 18KT 4549 10418 

$$

CHURCH
1 follow-up statement
092 
WWUS55 KBYZ 172029
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
229 PM MDT TUE JUN 17 2014

MTC011-172100-
/O.CON.KBYZ.TO.W.0005.000000T0000Z-140617T2100Z/
CARTER MT-
229 PM MDT TUE JUN 17 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EAST
CENTRAL CARTER COUNTY...

AT 228 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADIC STORM WAS LOCATED NEAR CAMP CROOK...OR 26 MILES WEST OF 
BUFFALO...MOVING EAST AT 20 MPH. IN ADDITION...RADAR INDICATED HAIL 
TO THE SIZE OF BASEBALLS IS EXPECTED WITH THIS STORM.

AT 228 PM A TORNADO WAS REPORTED 4 MILES WEST OF CAPITOL.

LOCATIONS IMPACTED INCLUDE...
CAPITOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4538 10432 4555 10436 4559 10422 4562 10404
      4539 10404
TIME...MOT...LOC 2028Z 261DEG 18KT 4550 10408 

$$

CHURCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 17, 1:41 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 17, 1:41 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
141 PM MDT TUE JUN 17 2014

.SHORT TERM...VALID FOR WED AND THU...

CONVECTION ALREADY GOING OVER THE SOUTHEAST. BOUNDARY SITTING
JUST EAST OF MILES CITY WITH STRONG EAST WINDS AT BAKER.
THUNDERSTORMS HAVE FORMED ALONG THAT BOUNDARY AND THIS SHOULD BE
THE FOCUS POINT FOR INITIATION THIS AFTERNOON AND EVENING.
ADEQUATE SHEAR AND CAPE FOR DEEP CONVECTION WITH STRONGLY ROTATING
UPDRAFTS. MODELS SWING SEVERAL WAVES OF CONVECTION THROUGH THE
SOUTHEAST AS A STRONG JET ROTATES AROUND THE DEEP UPPER LOW OVER
IDAHO. LOW LCL HEIGHTS WOULD SUPPORT THE POTENTIAL FOR TORNADOES.
PRECIPITABLE WATER AMOUNTS WERE RIGHT AROUND AN INCH AND A QUARTER
OVER THE EAST AND THEREFORE RAINFALL RATES SHOULD BE VERY HIGH.
TRAINING OF ECHOES WILL BE A CONCERN AND THUS WILL MAINTAIN THE
FLASH FLOOD WATCH.

FARTHER WEST...THE STRONG JET MENTIONED ABOVE WILL DRIVE
CONVECTION THROUGH THE NIGHT. THE GFS CAME IN WITH A LARGE SWATH
OF NEARLY AN INCH OF QPF OVERNIGHT FROM BILLINGS WESTWARD. THIS
MODEL WAS A BIT OF AN OUTLIER AS THE EC AND NAM WERE NOT NEARLY
THAT HEAVY WITH PRECIPITATION TOTALS. THAT BEING SAID...THE RAP
MODEL SHOWED SIGNS OF SUPPORTING THE GFS WITH THE LAST COUPLE OF
RUNS. BUMPED POPS OVERNIGHT OVER CENTRAL AND WESTERN ZONES.
INSTABILITY WAS NOT NEARLY AS DEEP OVER CENTRAL AND WESTERN
ZONES...BUT ENOUGH DYNAMICS FOR THE POTENTIAL FOR THUNDERSTORMS.
WILL KEEP MENTION OF THUNDERSTORMS THROUGH THE NIGHT BUT NOT
EXPECTING SEVERE WEATHER IN THESE LOCATIONS.

THE WESTERN UPPER LOW SHIFTS INTO NORTHERN MONTANA WEDNESDAY
AFTERNOON AND THIS PUTS THE FORECAST AREA IN DOWNSLOPE FLOW. THIS
SHOULD DRY THINGS OUT SOME. THAT BEING SAID...STRONG WRAP AROUND
FORCING WORKS INTO WESTERN AND CENTRAL ZONES THROUGH THE DAY AND
EVEN INTO THE NIGHT AS THE LOW REMAINS NEARLY STATIONARY. THE EAST
WILL BE IN A STRONG DRY SLOT. WINDS WILL KICK UP WEDNESDAY NIGHT.
THURSDAY LOOKS TO BE SIMILAR TO WEDNESDAY...ALTHOUGH JUST A BIT
WARMER. WRAP AROUND SHOWERS WILL AFFECT WESTERN AND CENTRAL ZONES
AND AS THE UPPER LOW SLOWLY PULLS EAST...THIS PRECIPITATION WILL
WORK INTO THE EAST. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE UPPER LOW THAT IS CURRENTLY OVER IDAHO WILL SLOWLY MOVE
NORTHEAST AND BE OVER SOUTHERN CANADA BY FRIDAY PROVIDING FOR A
NORTHWEST FLOW ALOFT ACROSS OUR FORECAST AREA. THIS WILL BE SHORT-
LIVED AS RIDGING WILL BUILD OVER THE AREA LATE IN THE DAY
CONTINUING THROUGH SUNDAY AS AN UPPER LOW AND TROUGH MOVE ONTO
THE PACIFIC NORTHWEST COAST WITH LITTLE MOVEMENT EASTWARD. THE
TROUGH AND UPPER LOW WILL DIG INTO NEVADA BY MONDAY WHICH WILL
BUILD THE RIDGE STRONGER OVER THE NORTHERN ROCKIES. A FEW
DISTURBANCES WILL MOVE ACROSS THE FORECAST AREA THROUGHOUT THE
EXTENDED PERIOD BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON/EVENING. TEMPERATURES WILL BE ABOVE NORMAL WITH
READINGS IN THE LOWER TO MIDDLE 80S THROUGH THE PERIOD. HOOLEY
&&

.AVIATION...

MOSTLY CLOUDY SKIES ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THIS AFTERNOON
INTO THIS EVENING. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
HEAVY RAIN RESULTING IN LOCAL MVFR TO IFR CONDITIONS. IN
ADDITION...SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HYSHAM TO ASHLAND. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS
IN EXCESS OF 65KTS...AS WELL AS THE POSSIBILITY OF AN ISOLATED
TORNADO. THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY
03Z THIS EVENING. MOUNTAIN OBSCURATIONS CAN BE EXPECTED AT TIMES
THROUGH TONIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 048/066 049/073 051/081 054/085 056/083 055/084 058/085
    63/T    44/T    21/U    12/T    23/T    33/T    32/T
LVM 040/060 042/071 045/078 047/080 048/079 048/081 050/080
    57/T    53/T    11/U    23/T    33/T    33/T    32/T
HDN 049/068 048/074 050/083 053/088 056/085 056/085 058/087
    73/T    34/T    21/U    11/U    23/T    33/T    32/T
MLS 053/070 049/071 052/081 055/085 058/084 057/085 060/085
    84/T    34/T    32/T    11/U    22/T    23/T    32/T
4BQ 052/070 048/072 051/081 053/085 056/084 055/084 058/085
    73/T    44/T    31/B    11/U    22/T    23/T    32/W
BHK 054/069 048/068 049/076 051/081 054/080 054/080 057/081
    +5/T    34/T    42/T    11/U    22/T    23/T    32/W
SHR 045/065 043/071 047/080 049/084 052/082 052/083 055/083
    63/T    33/T    21/U    12/T    23/T    33/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
      32-33-37.
     TORNADO WATCH 311 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
      ZONES 32-33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 11:01 AM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1101 AM MDT TUE JUN 17 2014

MTZ028>042-056>058-063>068-WYZ098-099-181800-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1101 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND VERY
HEAVY RAIN ARE POSSIBLE FROM HYSHAM TO ASHLAND EASTWARD THIS
AFTERNOON AND EVENING. FLASH FLOODING AND AN ISOLATED TORNADO ARE
ALSO POSSIBLE IN THIS AREA...WITH PERIODS OF HEAVY RAIN EXPECTED
TO LAST THROUGH MUCH OF THE NIGHT. RESIDENTS OF SOUTHEAST MONTANA
SHOULD BE PREPARED FOR DANGEROUS WEATHER TODAY...AND TAKE ACTION
IF NECESSARY.

WEST OF HYSHAM AND ASHLAND...A STRONG AND SLOW MOVING STORM
SYSTEM WILL BRING SHOWERS AND A FEW WEAK THUNDERSTORMS TODAY AND
TONIGHT. SNOW LEVELS WILL FALL TO NEAR 7000 FEET OVER THE
BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS...SO EXPECT OCCASIONAL
SNOW SHOWERS OVER THE HIGHER PEAKS TODAY AND WEDNESDAY WITH SOME
ACCUMULATION. THOSE WITH PLANS IN THE HIGH COUNTRY SHOULD BE
PREPARED FOR COLD AND WET WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 1:46 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
146 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 NE ISMAY              46.54N 104.75W
06/17/2014  M1.25 INCH       CUSTER             MT   CO-OP OBSERVER

&&

VICKIES
Local storm report, Jun 17, 1:53 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
153 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 NE ISMAY              46.54N 104.75W
06/17/2014  M1.25 INCH       CUSTER             MT   CO-OP OBSERVER

&&

VICKIES

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:50 PM MDTSpecial Weather StatementBYZPowder River40 min
Jun 16, 7:29 PM MDTSpecial Weather StatementBYZPowder River46 min
Jun 16, 8:24 PM MDTSpecial Weather StatementBYZCarter51 min
Jun 17, 2:36 AM MDTFlash Flood WatchBYZCarter, Custer, Fallon24 hr
Jun 17, 4:18 AM MDTSevere Thunderstorm WarningBYZCuster, Rosebud42 min
Jun 17, 1:02 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon43 min
Jun 17, 1:41 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon64 min
Jun 17, 2:23 PM MDTSevere Thunderstorm WarningBYZCarter, Fallon52 min
Jun 17, 2:35 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon55 min
Jun 17, 2:44 PM MDTTornado WarningBYZFallon61 min
Jun 17, 2:59 PM MDTTornado WarningBYZCarter46 min
Jun 17, 3:01 PM MDTFlash Flood WarningBYZFallon6 hr
Jun 17, 3:15 PM MDTSpecial Weather StatementBYZFallon30 min
Jun 17, 3:45 PM MDTSevere Thunderstorm WarningBYZCarter45 min
Jun 17, 3:47 PM MDTSpecial Weather StatementBYZFallon43 min
Jun 17, 4:00 PM MDTSevere Thunderstorm WarningBYZCarter30 min
Jun 17, 4:01 PM MDTSevere Thunderstorm WarningBYZFallon44 min
Jun 17, 4:31 PM MDTSevere Thunderstorm WarningBYZCarter29 min
Jun 17, 4:42 PM MDTSevere Thunderstorm WarningBYZFallon33 min

Nearby

Tornado Warnings in Montana, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.